Clinical problem-solving. The effusion that would not go away.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to P Muthuswamy.
Explore the source record for details and available documents.
A retrospective chart review was conducted over a 5-year period (1988 to 1993) in a tertiary inpatient care center on the effects of the addition of prednisone to the treatment regimens of 12 patients with pulmonary tuberculosis who continued to spike high temperatures and lose weight while showing bacteriologic response to effective antituberculosis therapy. After exclusion of other causes of fever, all patients were treated with 20 to 60 mg of prednisone daily until normalization of temperature and clinical improvement. Analyzed data included twice weekly sputum bacillary count, temperature record every 4 h, weekly patient weight, serum albumin level, liver function tests, and chest roentgenogram. The patients continued to spike temperatures of 38.3 degrees C to 40.5 degrees C (mean +/- SD = 39.6 degrees C +/- 0.6 degrees C) even after 18 to 53 days (mean +/- SD = 33.9 +/- 9.8 days) of antituberculosis therapy. Within 24 h after the addition of oral prednisone, temperature decreased in all 12 patients from a daily highest spike mean of 39.6 degrees C +/- 0.6 degrees C (SD) to 38.1 degrees C +/- 0.6 degrees C (SD) (p = 0.0022). The duration of required prednisone therapy was 20.1 +/- 9 days (mean +/- SD). During this period patients' appetites improved, and their weight increased from a mean (+/- SD) of 53.6 +/- 5.7 kg to 58.1 +/- 6.4 kg (p = 0.0022). The serum albumin level increased from a mean (+/- SD) of 2.51 +/- 0.4 g/dL to 3.21 +/- 0.4 g/dL (p = 0.0033). All the patients also showed clinical evidence of a decrease in toxic reactions associated with tuberculosis. There were no side effects from the addition of prednisone. This study shows the need for randomized controlled clinical trials to clarify the role of prednisone as adjunctive therapy in the management of pulmonary tuberculosis.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
Intercostal artery aneurysms can be of congenital, posttraumatic, or mycotic type. Intercostal arterial aneurysmal bleeding can be brisk enough to lead into shock or sudden death. Bleeding through chest tubes has been reported due to various causes; it is commonly due to injury to intercostal or pulmonary vessels and is occasionally due to leaking aortic aneurysms. We describe a patient who had development of repeated episodes of brisk bleeding through an empyema chest tube leading to shock episodes requiring resuscitations. After extensive search, the bleeding source was found to be an intercostal artery aneurysm. Transcatheter embolization of that intercostal artery with absorbable gelatin sponge (Gelfoam) was successful in obliterating the blood flow to the aneurysm and in preventing further bleeding.
Explore the source record for details and available documents.
We observed a patient who developed diffuse bronchiectasis subsequent to heroin-induced pulmonary edema. Unlike the previously reported cases, there was rapid clearing of pulmonary infiltrates and little evidence of severe aspiration. The development of bronchiectasis was attributed to a bronchial infection subsequent to clearing of the pulmonary edema. Physiologic dysfunction was characterized by marked obstruction, pulmonary hypertension, and mild hypoxemia.